Medical questions & health advice by board certified doctors
"What to give an elderly person w/subdural hematoma for extreme intermittent dizziness?"
My mom is 84 years year old, suffered a fall. She has acute subdural hematoma. Cat scans and MRI's no change for two weeks. Doctors seem confident of recovery. She weighs 98 lbs or less + was on a fluid restriction but her latest sodium level - 133. She has insomnia due to restless legs, RA and pulmonary fibrosis. She takes 12.5 mg trazadone, 5mg 2x a day prednisone, Methotrexate 1x a week (I forget how much but lowest dose possible for 6 weeks). Strong heart and vitals. She is not eating or drinking much and we aren't sure how long her body can endure rehab efforts. She reports incidents of extreme dizziness. In these moments she screams that she wants to die the pain, dizziness and nausea are so bad. What if anything can we give for dizziness? For the sleep? Poor appetite? Should we increase trazadone to 25 mg or would that only exacerbate? Try remeron? Please help
So sorry to hear about her complicated history and recent fall. I recommend that you speak with her doctor. As you are experiencing, these decisions at the end of life can be quite debilitating. First, specifically focusing on the dizziness, it is important to understand where the problem is coming from. Speaking with a doctor, such as a neurologist or ear nose and throat surgeon, who is trained in identifying the specific cause of the dizziness can be quite helpful. It is possible that, in the fall, she caused a problem that could be quickly remedied with some simple maneuvers that can be completed with some physical therapy. BPPV is one possible scenario with an ending like that. On the other hand, her problem may be more deep seated and require additional therapy beyond a simple fix like that. Fortunately, vestibular therapy and vestibular rehab can be beneficial for most causes of dizziness, although they do take some effort on the part of the patient. With regards to the specific medications that she is on, it is important to weigh the risks and benefits of each. It is common among the elderly to have problems with polypharmacy that actually make things worse rather than better. Again, please speak with her doctor.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.